5 Signs Your Birth Control Isn’t To Blame For Making You Act ‘Crazy’

5 Signs Your Birth Control Isn’t To Blame For Making You Act ‘Crazy’

You’ve started to notice you cry at the drop of a hat, your boyfriend is driving you insane, you can’t focus on your school work/work and you feel like screaming at every person who remotely rubs you the wrong way… you assume it has to be because of your birth control!

Maybe not.

Medical studies show oral contraceptive pills may lead to some mood changes, and a recent study shows their use may be associated with depression, but other studies show, in certain people, they may actually help with feelings of anxiety and depression.

Women who suffer from mood changes with PMS, or even worse, suffer from PMDD (Premenstrual Dysphoric Disorder), can actually see great benefits with using oral contraceptive pills. In conclusion: The jury is still out.

But what about other types of birth control, such as the NuvaRing and Nexplanon(a subdermal implant)? What kinds of side effects come with those? Well, they actually both list mood changes as a potential side effect.

As an OBGYN, I work with women and their various forms of birth control all the time. In fact, one of my favorite patient stories is about a woman I had inserted a Nexplanon in.

She came to my office with her boyfriend two weeks after the insertion, bluntly stating, “He says ever since I got this thing, I have been a real bitch.”

“Ma’am I would never call her that,” her boyfriend clarified. “Well, you know what I mean,” the girlfriend said. “Tell her about the Chinese restaurant.”

He sat up straight, looked me in the eye and explained:

“Now, ma’am, I will tell you that story. So, we went to the Chinese buffet for dinner last week. We were having a really nice time. Once she finished her first plate, she got up and got a second one. I didn’t want a second one, so I sat there drinking my Coke, minding my own business.”

He continued, “And all of a sudden, she started crying hysterically. I didn’t know what was with her, so I asked, ‘Why are you crying?’ She shouted at me, ‘Because you only got one plate! I got two plates! Now I look like a fatty! Do you think I’m fat?’ I didn’t even know how to respond, ma’am… so I just got some more food that I didn’t want and ate it. Yes, please take this thing out of her arm.”

OK, so she was definitely experiencing some mood swings. But was it necessarily because of her birth control?

There are contraceptive devices, such as the progesterone-only IUD (Mirena, Skyla, Kyleena), that are not typically associated with mood changes.

So, how do you know if it is your birth control causing all of your “crazy” behavior?

Here are five signs it probably isn’t:

1. You’ve been on this type of birth control for longer than a few months, and the mood swings just started.

If you are noticing changes in your mood and you have been on a certain type of birth control for more than a month, something else is probably going on.

2. You’re on oral contraceptive pills and are experiencing moodiness throughout the month, including during the placebo pills.

Some women get depressed when they don’t have the hormones in their system, and some women feel moody with them in their system, but if you are feeling the moodiness at both times of the month, it is probably not because of your pill.

3. You’ve tried a few types of birth control, and your symptoms are unchanged.

If you have tried a myriad of pills, the ring and a progesterone-only device and nothing is helping your mood, it may be worth a trial of no hormones to see if your symptoms subside.

(But make sure you’re still using condoms and practicing safe sex.)

4. There have been other significant changes in your life.

A lot of times, people don’t realize the stress they are under. A job change, a breakup, a move, a death in the family or anything that is causing sleep disturbances could be affecting your mood more than you realize.

Anything that is causing sleep disturbances could be affecting your mood more than you realize.

If you can identify a life stressor that occurred around the same time your mood fluctuations started, you probably have found the culprit. Don’t automatically blame the birth control.

5. Your birth control is non-hormonal.

This one sounds silly, but I have seen it. If you have a Paraguard (a copper IUD) in place, there is no way it can affect how you are feeling. If you are unsure what type of IUD you have, check with your doctor.

In general, if you are experiencing mood changes of any kind, talk to your doctor. I also recommend creating a diary that notes when you are having the feelings (i.e. what days of the month, what time of day, what else is going on at the time and how you are responding).

Do not minimize your feelings. You are not “crazy.” The term “crazy” is dismissive, short-sighted, stigmatizing and all too often directed at women having completely explainable emotional responses.

The term ‘crazy’ is all too often directed at women having explainable emotional responses.

Many people experience changes in their mental health at some point in their lifetime. Mental health is as important as physical health, and it should not be ignored.

So always, always talk to someone if you feel your change in mood. Because odds are, they are the result of something other than your birth control.

Leave a Reply

Your email address will not be published.